Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 17, 2019, 10:55 PM CDT for Barton County, Kansas. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 10:55 PM CDT (03:55 UTC)
- Expired
- May 17, 2019, 11:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Barton County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 11:12 PM CDT | TSTM WND GST 60 | Great Bend, KS | 50 TO 60 MPH WINDS AND QUARTER SIZE HAIL. |
| May 17, 11:12 PM CDT | HAIL 1 | Great Bend, KS | 50 TO 60 MPH WINDS AS WELL. |
| May 17, 11:30 PM CDT | TORNADO | 6 N Seward, KS | BRIEF ROPE TORNADO WAS REPORTED. RELAYED FROM NWS WICHITA. |
| May 17, 11:30 PM CDT | TORNADO | 6 S Great Bend, KS | BRIEF ROPE TORNADO WAS ON THE GROUND FOR LESS THAN A MINUTE NEAR THE BARTON/STAFFORD COUNTY LINE. |
| May 17, 11:38 PM CDT | HAIL 1 | 4 E Great Bend, KS | |
| May 17, 11:53 PM CDT | HAIL 0.5 | Claflin, KS | HEAVY AMOUNT OF MARBLE SIZE HAIL REPORTED IN CLAFLIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 8:52 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2358 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 22.0
The text
As transmitted.
018
WFUS53 KICT 180355
TORICT
KSC009-180445-
/O.NEW.KICT.TO.W.0012.190518T0355Z-190518T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1055 PM CDT Fri May 17 2019
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southern Barton County in central Kansas...
* Until 1145 PM CDT.
* At 1054 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Radium, moving northeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Great Bend, Ellinwood, Claflin, Pawnee Rock, Great Bend Airport and
Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3860 9848 3826 9848 3826 9903 3830 9903
TIME...MOT...LOC 0354Z 240DEG 39KT 3821 9891
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
KLEINSASSER2 follow-up statements
502
WWUS53 KICT 180409
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1109 PM CDT Fri May 17 2019
KSC009-180445-
/O.CON.KICT.TO.W.0012.000000T0000Z-190518T0445Z/
Barton KS-
1109 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR SOUTHERN
BARTON COUNTY...
At 1109 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Great Bend, moving northeast at 45 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Great Bend, Ellinwood, Claflin, Pawnee Rock, Great Bend Airport and
Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3860 9848 3826 9848 3826 9903 3830 9903
TIME...MOT...LOC 0409Z 227DEG 38KT 3830 9882
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
KLEINSASSER060
WWUS53 KICT 180439
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1139 PM CDT Fri May 17 2019
KSC009-180448-
/O.EXP.KICT.TO.W.0012.000000T0000Z-190518T0445Z/
Barton KS-
1139 PM CDT Fri May 17 2019
...THE TORNADO WARNING FOR SOUTHERN BARTON COUNTY WILL EXPIRE AT 1145
PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning will be issued shortly.
A Tornado Watch remains in effect until midnight CDT for central
Kansas.
LAT...LON 3860 9848 3826 9848 3826 9903 3830 9903
TIME...MOT...LOC 0438Z 240DEG 39KT 3845 9848
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 17, 7:54 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 17, 7:54 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 754 PM CDT Fri May 17 2019 ...Aviation Section Updated... .SHORT TERM...(This evening through Monday night) Issued at 317 PM CDT Fri May 17 2019 Multiple chances for strong to severe storms from tonight through tomorrow night. A strong upper trough continues to push northeast out of the four corners region. A surface low over eastern CO will continue to strengthen and slowly shift toward the NE/KS/CO region this afternoon. A dryline will sharpen through the afternoon and extend south from the low from northeast Kansas to Texas. Discrete storms are progged to develop along the dryline in western KS with perpendicular deep layer shear across the dryline. However backing occurs from 700mb to 500mb would suggest storms may be less organized. Storm development in western Kansas could glance by Central Kansas late this evening but a stronger cap in the area suggests storms may struggle to make it into the CWA. The approaching cold front with synoptic scale lift with weak CIN across Central KS could produce some strong to severe storms overnight. Likely mode is more linear overnight as deep layer flow parallels the front. Severe hail up to half dollar size with gusts up to 65 mph may be possible across Central KS and dime to quarter size hail possible across South Central and Southeast KS. Lift increases into the early morning hours from the approaching trough. This, combined with lift from the right entrance region of an upper jet and weak CIN over the area, may spark early convection across much of the area. Backing in the 700mb flow will likely hinder well organized convection in the morning, so thinking mainly strong to marginally severe storms possible. Throughout the day Saturday, enhanced lift from the trough with a stalled cold front will continue to weaken any cap across the entire area and will likely result in widespread convection. The RAP is the most aggressive with this idea. Storm mode seems the most challenging-although with such large forcing for ascent a widespread clusters seem the most plausible. Model differences exist in the strength/ position of the frontal boundary as well as the strength of the CAP. If the CAP persists more explosive convection may be possible. Main hazards that are expected with afternoon convection will be mainly severe hail up to golf ball to lime size and severe wind gusts. Messy congealing storm modes may limit even larger severe hail. However early on if a any discrete storms are able to organize all severe hazards will be possible across south central KS. Significant hail to near tennis ball size, a couple of tornadoes, and severe winds will be possible. RAP soundings indicate decent ESRH with 0- 3km CAPE near 220 j/kg and very low LCLs across south central KS. Hodographs show decent low level curvature but are rather chaotic aloft with some backing above 750mb, this does lessen the confidence in widespread sig hail/tornadoes some but the possibility does exist. Sunday is looking quiet behind the front and in a large scale subsidence pattern. .LONG TERM...(Tuesday through Friday) Issued at 317 PM CDT Fri May 17 2019 The next period of concern is Monday. Yet another upper level trough will be influencing the area Monday with a strengthening sfc low off the east. Potential for very heavy rain exists Monday into Tuesday as PW anomalies approach 3 standard deviations above normal, mainly confined to South Central and Southeast KS. Higher confidence is in the concern for flooding during this period. Large differences remain in model output of the warm front and associated instability. Further model runs will help the resolve the severe weather potential. Another shot of weather looks to hit the area mid-next week. Stay tuned for updates. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 754 PM CDT Fri May 17 2019 Primary aviation concerns: Gusty winds, LLWS, TSRA Deepening low pressure over the High Plains will allow gusty south winds to continue well into the night, along with a continued risk of LLWS as the low level jet increases. TSRA have begun developing along the dryline over western Kansas and these storms may clip portions of central KS later this evening. Given the potential, I have added a VCTS mention for that area. Storms may wane some overnight, although with the dryline/frontal boundary nearby, we cannot completely rule out SHRA/TSRA at anytime overnight. Regardless, the coverage of TSRA is expected to increase on Saturday, with a continued threat of strong to severe storms. Significant reductions in visibility are likely due to heavy rain. Which terminals will see the greatest impact is still a bit unclear, and we'll continue to refine this area in later TAF cycles. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 77 55 72 / 40 60 70 0 Hutchinson 65 76 53 71 / 40 50 70 0 Newton 68 75 53 70 / 40 60 70 10 ElDorado 69 76 54 71 / 40 70 70 10 Winfield-KWLD 70 76 55 73 / 30 70 70 0 Russell 56 77 48 69 / 40 30 60 0 Great Bend 56 77 50 70 / 30 30 60 0 Salina 65 76 52 70 / 50 60 70 10 McPherson 65 76 53 70 / 40 60 70 10 Coffeyville 70 75 57 76 / 40 80 80 10 Chanute 69 75 56 74 / 30 80 80 10 Iola 69 75 56 73 / 20 80 80 20 Parsons-KPPF 70 74 56 75 / 30 80 80 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053- 067>069-082-083-091>093. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RM
Hazardous weather outlook, May 17, 10:46 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1046 PM CDT Fri May 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1046 PM CDT Fri May 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms will impact Central Kansas through the night. All severe weather hazards are possible, including large hail, damaging wind gusts to 75 mph, and isolated tornadoes. Please see Tornado Watch 177 for additional details. Thunderstorms may also develop overnight across South Central and Southeast Kansas with dime to quarter size hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely across much of the area on Saturday and Saturday night. Morning storms expected to be strong to marginally severe. The greater risk of severe storms are possible Saturday afternoon and evening, with the main risks being large hail and damaging winds. Any discrete storms to develop may carry the risk of a tornado or two as well as significant hail potential. Locally heavy rainfall can also be expected. Another round of thunderstorms will affect the area Monday into Tuesday. While some severe weather is possible, the main risk is expected to be very heavy rainfall which could renew flooding across the area. Chances for thunderstorms will return by late Wednesday through Thursday. A few strong to marginally severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and likely on Saturday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 17, 10:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
05/17/2019 M76.00 MPH Russell KS ASOS
&&
BDKLocal storm report, May 17, 10:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 2 W LUCAS 39.06N 98.58W
05/17/2019 M0.75 INCH RUSSELL KS EMERGENCY MNGR
&&
BDKLocal storm report, May 17, 10:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 2 W LUCAS 39.06N 98.58W
05/17/2019 M0.75 INCH RUSSELL KS EMERGENCY MNGR
NEAR 196TH AND K18 HIGHWAY.
&&
BDKLocal storm report, May 17, 10:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL 2 W LUCAS 39.06N 98.58W
05/17/2019 M0.75 INCH RUSSELL KS EMERGENCY MNGR
NEAR 196TH AND K18 HIGHWAY.
&&
BDKLocal storm report, May 17, 10:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL WILSON LAKE 38.94N 98.55W
05/17/2019 M0.50 INCH Russell KS EMERGENCY MNGR
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 56 min |
| May 17, 9:56 PM CDT | Tornado Warning | ICT | Russell | 24 min |
| May 17, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 58 min |
| May 17, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 30 min |
| May 17, 11:46 PM CDT | Special Weather Statement | ICT | Lincoln | 44 min |
| May 17, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 43 min |
| May 18, 12:13 AM CDT | Areal Flood Warning | ICT | Barton | 7 hr |
| May 18, 12:25 AM CDT | Special Weather Statement | ICT | Saline | 35 min |
| May 18, 12:36 AM CDT | Special Weather Statement | ICT | Rice | 39 min |
| May 18, 12:57 AM CDT | Special Weather Statement | ICT | Russell | 33 min |
| May 18, 1:03 AM CDT | Special Weather Statement | ICT | Russell | 42 min |
| May 18, 9:37 AM CDT | Special Weather Statement | ICT | Sumner | 38 min |
| May 18, 10:05 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 25 min |
| May 18, 10:08 AM CDT | Special Weather Statement | ICT | Allen | 37 min |
| May 18, 10:25 AM CDT | Special Weather Statement | ICT | Butler, Marion | 50 min |
| May 18, 10:36 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 39 min |
| May 18, 10:43 AM CDT | Special Weather Statement | ICT | Labette | 47 min |
| May 18, 10:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 20 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 50 min |
| May 18, 11:11 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 49 min |
| May 18, 11:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 44 min |
| May 18, 12:02 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| May 18, 12:09 PM CDT | Special Weather Statement | ICT | Labette | 36 min |
| May 18, 5:20 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| May 18, 5:51 PM CDT | Special Weather Statement | ICT | Barton | 24 min |
| May 18, 6:18 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| May 18, 6:30 PM CDT | Areal Flood Warning | ICT | Barton, Russell | 4 hr |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.